Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 38, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 5, 2012, 12:55 AM CDT for Avoyelles Parish, Evangeline Parish, Rapides Parish, Louisiana. It was in force for 35 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2012, 12:55 AM CDT (05:55 UTC)
- Expired
- Apr 5, 2012, 1:30 AM CDT
- In force
- 35 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 1:06 AM CDT | TSTM WND DMG | Bunkie, LA | BUNKIE POLICE REPORT TREES AND POWERLINES DOWN IN BUNKIE POSSIBLY RELATED TO A TORNADO. SOME TREES FELL INTO RESIDENCES. TIME ESTIMATED BY RADAR |
| Apr 5, 1:06 AM CDT | HAIL 2.75 | Bunkie, LA | BUNKIE PD REPORT BASEBALL SIZE HAIL NEAR BUNKIE. TIME ESTIMATED BY RADAR |
| Apr 5, 1:11 AM CDT | HAIL 0.5 | 2 Ne Bunkie, LA | PUBLIC REPORTS VIA FACEBOOK MARBLE SIZE HAIL NEAR LONGBRIDGE. TIME ESTIMATED BY RADAR |
| Apr 5, 1:12 AM CDT | HAIL 1 | Bunkie, LA | PUBLIC REPORTS VIA FACEBOOK QUARTER SIZE HAIL NEAR BUNKIE. |
| Apr 5, 1:13 AM CDT | HAIL 1.75 | Bunkie, LA | BUNKIE FIRE DEPARTMENT REPORTS GOLF BALL SIZE HAIL NEAR BUNKIE. |
| Apr 5, 1:15 AM CDT | HAIL 0.25 | Bunkie, LA | NUMEROUS REPORTS OF DAMAGE FROM HAIL IN AND AROUND THE BUNKIE AREA. REPORTS INDICATE NUMEROUS BROKEN WINDOWS ON HOMES AND VEHICLES. |
| Apr 5, 1:18 AM CDT | HAIL 1.75 | 5 E Bunkie, LA | PUBLIC REPORTS VIA FACEBOOK GOLF BALL SIZE HAIL BETWEEN BUNKIE AND EVERGREEN |
| Apr 5, 1:24 AM CDT | HAIL 1.75 | Cottonport, LA | PUBLIC REPORTS VIA FACEBOOK GOLF BALL SIZE HAIL NEAR COTTONPORT. |
| Apr 5, 1:25 AM CDT | TSTM WND DMG | Bunkie, LA | KLFY RELAYS A PUBLIC REPORT OF WIND DAMAGE TO THE WINDOWS ROOF AND PORCH OF A HOUSE IN BUNKIE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2323 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
948 WUUS54 KLCH 050555 SVRLCH LAC009-039-079-050630- /O.NEW.KLCH.SV.W.0038.120405T0555Z-120405T0630Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 1255 AM CDT THU APR 5 2012 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA... THIS INCLUDES BUNKIE... NORTH CENTRAL EVANGELINE PARISH IN CENTRAL LOUISIANA... SOUTHEASTERN RAPIDES PARISH IN CENTRAL LOUISIANA... THIS INCLUDES CHENEYVILLE... * UNTIL 130 AM CDT * AT 1255 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL.... OVER CHENEYVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUNKIE BY 110 AM CDT... EVERGREEN AND HESSMER BY 125 AM CDT... COTTONPORT BY 130 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DAMAGING HAIL...CAPABLE OF CAUSING EXTENSIVE PROPERTY DAMAGE AND SERIOUS INJURY. TAKE COVER NOW AND AVOID WINDOWS. && PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 3110 9208 3087 9199 3090 9241 3097 9242 TIME...MOT...LOC 0555Z 259DEG 20KT 3095 9229 $$ 25
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 12:09 AM CDT, 46 minutes earlier.
Area forecast discussion, Apr 5, 12:09 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1209 AM CDT THU APR 5 2012 .AVIATION... MAJORITY OF CONVECTION HAS MOVED OFF TO THE EAST TONIGHT...WITH THE EXCEPTION OF SOME ISOLATED STORM MOVING NE ACRS CNTL LA THUS HAVE KEPT A VCTS IN AT KAEX THROUGH 08Z. OTHERWISE...LATEST SATLT TRENDS SHOW MID AND HIGH CLOUDS MOVING E WITH THE CONVECTIVE COMPLEX...WITH MOSTLY CLR SKIES OVER THE WRN HALF OF THE AREA. AT THIS TIME...LOW CLOUDS REMAIN SCT...BUT EXPECT AN INCR THROUGH 08-09Z WITH MVFR CIGS DEVELOPING ALONG WITH SOME PATCHY FOG. MVFR CONDITIONS SHOULD PREVAIL AT ALL SITES TONIGHT...WITH CIGS/VISBYS OCCASIONALLY FALLING TO IFR/LIFR LEVELS TOWARD DAYBREAK. LT/VAR WINDS WILL BECOME WLY THURSDAY MORNING...WITH DRIER WORKING IN FM THE WEST WHICH WILL HELP LIFT FOG/LOW CLOUDS. EXPECT VFR CONDITIONS BY MIDDAY WITH GUSTY W/NW WINDS DURING THE AFTN. && .PREV DISCUSSION... /ISSUED 928 PM CDT WED APR 4 2012/ DISCUSSION... HAVE NO PROBLEM WITH THE CURRENT GRID PACKAGE...WITH SCATTERED POPS THRU 1 AM AND ISOLATED AFTER THAT. SHOULD SEE MUCH DRIER AIR BY THURSDAY MORNING. PREV DISCUSSION... /ISSUED 656 PM CDT WED APR 4 2012/ AVIATION... ABUNDANT MID AND HIGH CLOUDS HAVE OVERSPREAD THE REGION FM A CLUSTER OF THUNDERSTORMS WELL SW OF TAF SITES THIS EVENING. A FEW ISOLATED LIGHT SHOWERS WERE NOTED OVER THE AREA. ACTIVITY EXPECTED TO DIMINISH BY 03Z...WITH STRONGER STORMS TO REMAIN SOUTH OF THE AREA. WK CD FNT W OF REGION WILL MAKE LITTLE PROGRESS EAST TONIGHT. WINDS EXPECTED TO REMAIN LT/VAR TONIGHT...WITH INCR LOW CLOUDS OVERNIGHT WITH PREV MVFR/OCCNL IFR CIGS. PATCHY FOG WILL ALSO BE POSSIBLE. CONDITIONS WILL IMPROVE THURSDAY MORNING WITH WLY WINDS DEVELOPING AND DRIER AIR MOVING INTO THE AREA. PREV DISCUSSION... /ISSUED 255 PM CDT WED APR 4 2012/ DISCUSSION... THE MCS THAT MOVED THROUGH LATE LAST NIGHT AND VERY EARLY THIS MORNING HAS PUSHED OUT INTO THE NORTHERN GULF OF MEXICO AND HELD TOGETHER RATER WELL. THE RESULT HAS BEEN CIRRUS CONVECTIVE BLOW- OFF AND A ROBBING OF THE REAL GOOD LOW LEVEL INSTABILITY OVER THE FORECAST AREA. FURTHER TO THE SOUTHWEST...WHERE INSTABILITY HAS BEEN GREATER...SEVERE HAIL PRODUCING STORMS HAVE DEVELOP IN THE KHGX FORECAST AREA. SURFACE COLD FRONT FROM EXTREME NORTHWEST LOUISIANA THROUGH EAST TEXAS HAS NOT MOVED MUCH TODAY. HOWEVER...SOUTHERN PLAINS UPPER LEVEL LOW IS BEGINNING TO MOVE OFF TO THE EAST...AND THIS SHOULD HELP PUSH THIS FEATURE GRADUALLY ACROSS THE FORECAST AREA LATER TONIGHT INTO EARLY THURSDAY. OVER THE PAST HOUR...LAPS CAPES ARE FINALLY BEGINNING TO RECOVER ACROSS THE FORECAST AREA WITH VALUES ABOVE 1500 J/KG. INTEGRATED PRECIPITABLE WATER FROM GPS-MET DATA ALSO SHOWS A MOIST AIR MASS HANGING AROUND WITH VALUES OVER 1.3 INCHES. HIGH RES MODELS WHICH HAS DONE A GOOD JOB LATELY...DOES SHOW SCATTERED ACTIVITY DEVELOPING BETWEEN 4 AND 7 PM ACROSS THE FORECAST AREA WITH MAX HEATING AND VORT LOBE BEGINNING TO PUSH INTO THE FORECAST AREA. THEREFORE...THERE COULD BE A QUICK PULSE UP OF ACTIVITY LATER THIS AFTERNOON BEFORE SUNSET. ONE OR TWO OF THE STORMS COULD BECOME STRONG IF INSTABILITY RECOVERS AS EXPECTED...WITH HAIL AND/OR DOWNBURST WINDS. IF ACTIVITY CAN DEVELOP...IT SHOULD HANG AROUND TO AFTER SUNSET...THEN BEGIN TO DIMINISH BY LATE EVENING AS VORT LOBE ASSOCIATED WITH THE UPPER LEVEL LOW...KICKS OFF TO THE EAST. DRIER AIR WILL GRADUALLY FILTER IN BEHIND THE FRONT ON THURSDAY WITH LESS HUMID CONDITIONS EXPECTED BY AFTERNOON. RIDGE SHOULD THEN BUILD IN AND BE THE DOMINATE FEATURE THROUGH THE END OF THE WEEK INTO THE EASTER WEEKEND. NICE WEATHER SHOULD PREVAIL WITH NO RAIN CHANCE...SLIGHTLY COOLER LOW TEMPERATURES AND LESS HUMID AFTERNOONS. EXTENDED GUIDANCE SHOWING ANOTHER COLD FRONT COMING THROUGH LATE MONDAY NIGHT INTO TUESDAY MORNING. THERE MAY BE JUST ENOUGH MOISTURE RETURN FOR A SLIGHT CHANCE OF SHOWERS. HOWEVER...LOW LEVEL CONVERGENCE AND UPPER LEVEL DYNAMICS LOOK WEAK. RUA MARINE... A COLD FRONT WILL GRADUALLY MOVE ACROSS THE COASTAL WATERS LATER TONIGHT AND EARLY THURSDAY. A FEW SHOWERS OR STORMS MAY DEVELOP IN THE MOIST AIR MASS BEFORE THE FRONT MOVES THROUGH. BEHIND THE FRONT...MODERATE NORTHERLY WINDS CAN BE EXPECTED ON THURSDAY NIGHT INTO FRIDAY. THEN A MAINLY LIGHT EASTERLY FLOW CAN BE EXPECTED OVER THE WEEKEND AS HIGH PRESSURE RIDGES DOWN FROM THE NORTHEAST. RUA && .PRELIMINARY POINT TEMPS/POPS... KLCH 65 85 59 82 / 30 10 0 0 KBPT 63 85 58 82 / 30 10 0 0 KAEX 60 83 55 80 / 30 10 0 0 KLFT 67 84 59 81 / 30 10 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && PUBLIC/MARINE...04 AVIATION...04
Hazardous weather outlook, Apr 4, 3:10 PM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 310 PM CDT WED APR 4 2012 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055- 073-074-TXZ180-201-215-216-259>262-051245- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE- ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE- UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN- WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE- NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 310 PM CDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS A MOIST AND UNSTABLE AIR MASS. ONE OR TWO OF THE STORMS MAY PULSE UP TO STRONG OR BORDERLINE SEVERE...MAINLY BETWEEN 5 PM AND 9 PM. LARGE HAIL AND DAMAGING DOWN BURST WINDS WILL BE THE MAIN CONCERN WITH ANY STORM THAT CAN DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:18 PM CDT | Special Marine Warning | LCH | 39 min | |
| Apr 4, 8:25 PM CDT | Special Marine Warning | LCH | 69 min | |
| Apr 4, 8:38 PM CDT | River Flood Warning | LCH | Calcasieu | 6 days |
| Apr 4, 10:25 PM CDT | Special Marine Warning | LCH | 65 min | |
| Apr 5, 1:22 AM CDT | Tornado Warning | LCH | Avoyelles | 23 min |
| Apr 5, 1:44 AM CDT | Tornado Warning | LCH | Avoyelles, Saint Landry | 31 min |
| Apr 5, 2:44 AM CDT | Special Weather Statement | LCH | St. Mary | 31 min |
| Apr 5, 3:25 AM CDT | Special Weather Statement | LCH | St. Mary | 35 min |
| Apr 5, 3:37 AM CDT | Severe Thunderstorm Warning | LCH | Saint Martin, St. Mary | 23 min |
| Apr 5, 4:30 AM CDT | Special Weather Statement | LCH | Saint Martin | 45 min |
| Apr 5, 5:26 AM CDT | Special Weather Statement | LCH | Assumption | 34 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.